To compare the effects of two continuous hormone therapy (HT) regimens on the cardiovascular risk markers, C-reactive protein (CRP) and homocysteine.
A prospective study in which 43 postmenopausal women were randomly assigned to either tibolone 2.5 mg/day (n = 20) or 0.625 mg/day conjugated equine estrogens (CEE) plus continuous medroxyprogesterone acetate (MPA) 5 mg/day (n = 23). Serum levels of CRP, homocysteine, vitamin B12, and folate were determined before and during 12 weeks of therapy.
C-reactive protein levels were increased by tibolone (76%; P < 0.001) and CEE+MPA (81%; P < 0.001). Neither tibolone nor CEE+MPA had any significant effect on homocysteine levels, but there was a significant difference between the effects of treatment over time (P = 0.046). Both tibolone and CEE+MPA reduced vitamin B12 levels (11%; P < 0.001, and 8%; P < 0.01, respectively), but had no statistically significant effect on folate levels. Individual changes in homocysteine levels were negatively associated with changes in vitamin B12 levels (r = −0.68; P < 0.01) after tibolone therapy.
Both tibolone and CEE plus MPA increased CRP levels and reduced levels of vitamin B12. Neither therapy had any significant effect on homocysteine levels. Further long-term studies into the effect of HRT on these markers, and the relationship to cardiovascular disease risk, are required.
In this randomized study, a comparison was made of the effects of two continuous HT regimens, tibolone and conjugated equine estrogens plus medoxyprogesterone acetate, on the cardiovascular risk markers C-reactive protein and homocysteine. Each regimen increased C-reactive protein to an equal extent, but neither therapy had any significant effect on homocysteine levels.
From the Departments of 1Biochemistry and 2Gynaecology, Stobhill Hospital, Glasgow, Scotland, UK.
Received December 4, 2003; revised and accepted February 26, 2004.
Address for correspondence: Dr E. Farish, Department of Biochemistry, Stobhill Hospital, Glasgow G21 3UW, Scotland, UK. E-mail: Beth.Farish@NorthGlasgow.Scot.NHS.UK